Reuters Health Information (2011-11-10): Inotropics, age predict mortality after transplant for acute liver failure
Inotropics, age predict mortality after transplant for acute liver failure
Last Updated: 2011-11-10 17:30:12 -0400 (Reuters Health)
NEW YORK (Reuters Health) - A few factors seem to predict mortality in patients who undergo liver transplantation for acute liver failure, a new study has found. But liver dysfunction is not among them.
Older age in donors or recipients, poor renal health, low serum sodium and the use of inotropic drugs were independent risk factors for death within a year after transplant in a study by Dr. Young-Joo Jin at the University of Ulsan College of Medicine in Seoul, South Korea.
Dr. Jin presented the findings November 5 at the annual meeting of the American Association for the Study of Liver Diseases in San Francisco.
Dr. Jin and his team followed 160 patients for a median of 34 months after transplant for acute liver failure. One- and three-year patient survival rates were 78.8% and 74.6%, respectively.
More than three quarters of the patients received grafts from living donors, but whether the donor was living or deceased did not affect either patient or graft survival, the researchers found.
The use of inotropic drugs at the time of transplant was associated with the highest one-year mortality risk (hazard ratio: 4.69; p<0.01). Other independent risk factors for mortality within a year after transplant were older recipient age (HR: 1.03; p=0.08) and older donor age (HR: 1.04; p=0.02).
Higher serum sodium (HR: 0.96; p=0.05) and higher glomerular filtration rate (HR: 0.99; p=0.04) were inversely associated with one-year mortality.
Dr. Patricia Sheiner, director of transplant at Hartford Hospital in Hartford, Connecticut, who was not involved in the study, told Reuters Health this is good-to-know information. "It may be a more formalized way to look at risk," she said in an email.
She called the findings interesting, but "not wildly new or different."
"No paper says exactly the same thing," Dr. Sheiner said. Other studies, she noted, have implicated intubation, encephalopathy, bilirubin, and other factors.